A Tennessee man says he was lured by the commercials for AbbVie Inc.’s testosterone replacement therapy AndroGel so that he sought out the hormone from his doctor as a treatment for tiredness and other symptoms. Gary Lorei of Elizabethton, Tenn., claims that shortly after starting testosterone therapy, he suffered a heart attack.
He filed a lawsuit against AbbVie alleging the company did not adequately warn users about testosterone side effects, including increased risk for strokes, heart attacks, pulmonary embolisms, and blood clots. He also claims that the company promoted the drug for conditions for which may not be appropriate.
Lorei’s lawsuit mirrors hundreds of other lawsuits waged against AbbVie and manufacturers of other testosterone replacement treatments. Aggressive advertising campaigns for testosterone products allegedly created a condition – Low T – that drug companies claimed could cause symptoms such as low sex drive, weight gain, mood swings, low energy and muscle loss. The advertisements encouraged men to ask their doctors if they were a candidate for testosterone replacement drugs.
Testosterone supplements are intended for men with hypogonadism, a condition in which men do not produce enough of the hormone due to disease or injury. Testosterone levels naturally drop as a man ages, but testosterone therapy is not recommended for age-related hypogonadism.
The advertisements led to a spike in prescriptions for testosterone products. Research shows that many men who received the prescriptions never were tested to see if they had low testosterone levels.
Testosterone therapy may have sounded like the fountain of youth, but studies began revealing that the supplements were putting some men at greater risk for heart attacks, strokes and death. The Food and Drug Administration (FDA) has ordered testosterone manufacturers to collect data on men who suffer cardiovascular events while taking their products, and to put more restrictive language on their drugs’ labels to cut back on misuse and over prescribing of the drug. Warnings for heart attack, stroke and blood clot risk were also added to the drugs’ labels.
Source: Cook County Record